California, 2009Winter Storm in California, March 21 to 22, 2009
March 21 to 22, 2009 · NWS STO · 3 events in 3 counties and zones
An unusually cold winter storm dropped up to 12 to 24 inches of snow over the southern Cascade and northern Sierra Nevada mountains. Snow levels dropped to 1500 to 2500 feet in the latter half of the storm, bringing several inches of accumulation to the foothills of the western slope.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold winter storm dropped up to 12 to 24 inches of snow over the southern Cascade and northern Sierra Nevada mountains. Snow levels dropped to 1500 to 2500 feet in the latter half of the storm, bringing several inches of accumulation to the foothills of the western slope.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 21, 8:10 AM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 21, 8:10 AM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PDT SAT MAR 21 2009
.DISCUSSION...
RAPID CHANGE IN THE WX OVER INTERIOR NORCAL THIS WEEKEND AFTER A
COUPLE OF DELIGHTFUL SPRING DAYS. EVEN THO SPRING HAS OFFICIALLY
BEGUN...NATURE WILL THROW A RATHER POWERFUL WINTER STORM AT
NORCAL...COMING IN 2 PARTS. THE INITIAL SHORT WAVE IS CURRENTLY OFF
THE CA COAST AND WILL BE ROTATING INLAND LATER THIS AFTERNOON.
MORNING RAOBS SHOWED POSITIVE LIS OVER MFR/OAK...BUT NEGATIVE AT
REV. MORNING RADAR INDICATED ISOLATED TRW W OF BURNEY AND S OF
YOSEMITE INDICATIVE OF THE MORE UNSTABLE AIR OVER THE MTNS. THE AIR
MASS IS INITIALLY QUITE DRY WITH PWS NO MORE THAN .50 INCHES SO PCPN
AHEAD OF THE SHORT WAVE WILL BE MEAGER. BUT CLOUD ENHANCEMENT OFF
THE COAST ALONG THE INITIAL SHORT WAVE INDICATES PCPN RATES SHOULD
BE INCREASING AS THIS PART OF THE STORM MOVES INLAND LATE AFTERNOON
AND EARLY EVENING.
BEHIND THE INITIAL SHORT WAVE...COMES THE 2ND AND MORE POWERFUL
PUNCH LATER TONIGHT AND INTO SUN. SATELLITE INDICATES A LARGE AREA
OF OPEN/CLOSED CELLULAR CUMULUS UNDER A VERY COLD POOL OF AIR THAT
WILL BE ROTATING INLAND AFTER 06Z SUN...AND INTO SUN. THE STRONGEST
Q-VECTOR CONVERGENCE AND LARGE SCALE ASCENT SHOULD BE MOVING ACROSS
INTERIOR NORCAL FROM JUST BEFORE 06Z SUN THRU A LITTLE AFTER 18Z
SUN. STRONG JET DYNAMICS WILL ALSO BE KICKING IN AROUND 06Z AS
NORCAL WILL BE N OF THE UPPER JET AND IN THE INDIRECT CIRCULATION OF
THE UPPER JET OVERNITE WITH INCREASING UPWARD MOTION. A STRONG COLD
FRONT WILL BE MOVING INTO THE AREA BETWEEN 06Z-12Z SUN...AND THIS
WILL LIKELY ACT AS A FOCUS FOR HEAVY SHOWERS/THUNDERSTORMS AS THE
AIR MASS RAPIDLY COOLS AND DESTABILIZES. THIS PATTERN LOOKS
FAVORABLE FOR A NICF /COLD FRONTAL RAIN BAND/ TO DEVELOP ALONG WITH
SOME STRONG STORMS...MAINLY EARLY SUN AS THE TROF AXIS IS JUST OFF
THE COAST...LEADING TO BACKING SURFACE WINDS AHEAD OF THE FRONTAL
BOUNDARY. THIS WOULD RESULT IN FAVORABLE WIND SHEAR PROFILES FOR
ROTATING STORMS ON SUN...THROUGH MIDDAY SUN. HOWEVER...INSTABILITY
WILL CONTINUE OVER THE AREA ALL DAY DUE TO THE COLD POOL ALOFT.
THUS...WE COULD SEE THUNDER LAST VIRTUALLY THROUGH MUCH OF THE DAY.
GIVEN THE CONVECTIVE NATURE OF THIS EVENT...RAINFALL QPFS ARE LIKELY
TO VARY WIDELY.
THE 5H COLD POOL IS FORECAST TO MOVE OVER INTERIOR NORCAL LATE
TONIGHT AND SUN WITH TEMPS MINUS 28-32 DEG C. 7H TEMPS ARE ALSO
FORECAST TO LOWER TO MINUS 12-14 DEG C BY EARLY SUN. THIS WOULD
LOWER SNOW LEVELS TO THE 1500 TO 2500 FOOT LEVEL...AND GIVEN THE QPF
FOR THE NRN MTNS AND SIERNEV FOOTHILLS...WE ARE CONTEMPLATING WINTER
WX ADVSRYS FOR 13/68...AND A WINTER STORM WARNING FOR THE MOTHERLODE
ZONE 67. THE POSSIBILITY OF THUNDER SNOW COULD RESULT IN RAPID SNOW
ACCUMULATIONS. THE PROGS HAVE THIS SYSTEM MOVING E OF INTERIOR
NORCAL SUN EVENING...WITH SHORT WAVE RIDGING BUILDING IN ON MON.
JHM
.EXTENDED (MON NIGHT THROUGH SATURDAY)...
NUMERICAL MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH MOST OF THE
EXTENDED PERIOD WITH A DIRTY RIDGE OF HIGH PRESSURE DOMINANT OVER
INTERIOR NORTHERN CALIFORNIA. THE ONLY WEATHER FEATURE OF NOTE WILL
BE AN ELONGATED SHORTWAVE THAT WILL QUICKLY MOVE APPROACH THE AREA
WEDNESDAY. LATEST RUNS HAVE BEEN KEEPING THIS SYSTEM TO THE NORTH
AND EAST OF THE AREA...MOST LIKELY KEEPING PRECIPITATION TO THE EAST
OF THE SIERRA CREST. OTHERWISE A GRADUAL WARMING TREND WILL BE IN
THE WORKS AS SURFACE HIGH PRESSURE SETTLES INTO THE GREAT BASIN
TOWARDS THE END OF THE WEEK AND PUSHES HIGH TEMPERATURES WELL ABOVE
NORMAL. NORTH TO NORTHEASTERLY OFFSHORE FLOW WILL DEVELOP IN
RESPONSE TO THE GREAT BASIN HIGH BRINGING POSSIBLY GUSTY CONDITIONS
THURSDAY INTO FRIDAY...THOUGH THE TIMING ON THIS HAS BEEN SHIFTING.
DANG
&&
.AVIATION...
A COLD FRONT WILL USHER IN MOUNTAIN SNOWS...VALLEY RAINS AND SOME
THUNDERSTORMS DURING THE NEXT 24 HRS. VFR CONDITIONS WILL GRADUALLY
DETERIORATE AS THE FRONT NEARS THE REGION THIS AFTERNOON. PRIOR TO
THIS...A FEW ISOLATED THUNDERSHOWERS MAY DEVELOP. THESE STORMS WILL
MOVE ENE AS THEY DEVELOP. EXPECT GENERALLY VFR CIGS TO SAG TO MVFR
IN THE NORTH AROUND 00Z AND ABOUT FOUR TO SIX HOURS LATER ALONG THE
SOUTHERN SACRAMENTO VALLEY. LOWER CIGS AND VIS ARE LIKELY IN SNOW OR
HEAVIER RAIN SHOWERS. SNOW LEVELS WILL BEGIN AROUND 5000 FT THIS
MORNING AND DROP AS LOW AS 2000 FT OVERNIGHT BREEZY S TO SW WINDS
AHEAD OF THE FRONT WILL PRODUCE LOCAL GUSTS TO 30 KT IN THE VALLY
DURING THE AFTERNOON AND EVENING...WITH STRONGER GUSTS TO 45KT
AROUND RIDGETOPS AND NEAR CHANNELED AREAS OF HIGHER TERRAIN. DK2
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FOR WESTERN PLUMAS COUNTY AND LASSEN PARK FROM
4 PM TODAY THROUGH 9 AM SUNDAY MORNING.
WINTER STORM WARNING FOR THE WESTERN SLOPES OF THE SIERRA NEVADA
FROM 4 PM TODAY THROUGH 4 PM SUNDAY AFTERNOON.
&&
Hazardous weather outlook, Mar 21, 6:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAR 21 2009
CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT MAR 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A WINTER STORM WILL MOVE INTO THE REGION LATER TODAY. SOME LIGHT
SHOWERS MAY DEVELOP AHEAD OF THE FRONT LATER THIS MORNING AND
AFTERNOON AHEAD OF THE MAIN PART OF THE SYSTEM THAT WILL BRING WITH
IT HEAVY SNOW AT TIMES OVERNIGHT IN THE MOUNTAINS. THUNDERSTORMS
WILL BE POSSIBLE TODAY OVER THE NORTHERN HALF OF THE VALLEY AND
SURROUNDING FOOTHILLS AND THEN OVER THE ENTIRE REGION OVERNIGHT.
SOME HEAVY PRECIPITATION MAY OCCUR OVERNIGHT AS THE FRONT MOVES
THROUGH THE REGION. SEE WINTER STORM WARNING AND SPECIAL WEATHER
STATEMENT FOR MORE DETAILS.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
LOW SNOW LEVELS WILL START THE DAY WITH SNOW ACCUMULATING IN THE
FOOTHILLS. THE THREAT OF THUNDERSTORMS WILL ALSO PERSIST BUT SHIFT
SOUTH AND EAST OVER THE AREA DURING THE DAY. BEYOND SUNDAY NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Shasta Lake/North Shasta County
- When
- March 21, 12:00 PM PST to March 22, 12:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Trained Spotter
Snow amounts up to 10 inches were reported over the higher elevations of Shasta County.
Winter Storm, Mt Shasta/Western Plumas County
- When
- March 21, 1:00 PM PST to March 22, 2:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Park/Forest Service
Up to 18 inches of heavy snow were reported in Lassen Volcanic National Park.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 21, 3:00 PM PST to March 22, 4:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Trained Spotter
Ten to thirty inches of heavy snow were reported over the higher elevations and at ski resorts. Gusty winds and blowing snow caused additional travel problems on Interstate 80 and Highway 50.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 21 to 31, 2009$90,000 · 18 events
- Debris Flow and Heavy Rain in Puerto Rico, March 21 to 23, 2009$25,000 · 3 events
- Heavy Snow and High Wind in California, March 21 to 22, 200963 kt wind · 10 events
- Winter Storm and High Wind in California, March 21 to 22, 2009$2,000 · 50 kt wind · 7 events
- Heavy Snow and Winter Weather in California, March 21 to 22, 20093 events
- Hail and Damaging Wind in Kansas, March 21, 200951 kt wind · 3 events
- Flooding in South Dakota, March 21 to 31, 20092 events
- Waterspouts in Gulf of Mexico, March 21, 20092 events
- Hail in Colorado, March 21, 20090.88 in hail · 2 events
- Heavy Snow and Winter Weather in Nevada, March 21 to 22, 20092 events
- Wildfire in U.S. Virgin Islands, March 21, 20091 event
- Wildfire in Texas, March 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154904, 154717, 154899.